Side effects of the combined pill that doctors haven't told you

The pill. Probably THE most well known contraception method and most commonly used option by women worldwide, and available in the the UK since 1961. I myself took the combined pill for around a decade and told myself ‘I didn’t have any issues with it!’ because I felt ‘normal’. However, that soon changed when my hormone levels were so imbalanced that I ended up in minor surgery (see my post on cervical erosion).


I am personally disgusted at the awful advice issued out by planned parenthood (America’s well known family planning organisation) which highlights the pill as if it’s some breath of fresh air. It isn’t, it is a drug. It’s a chemical. It’s artificial, and finally, it’s causing women across the world issues that they were never told about when they were issued it.

Let’s begin…..


Mental Health


I think everyone on this planet can agree that we have a mental health crisis. Suicide rates are astonishingly high, anxiety conditions are on the rise and prescriptions for anti-depressants are through the roof. But are you aware that the pill could be contributing to this? I really don’t think this area is given enough seriousness by doctors. I can hand on heart tell you I was NEVER warned about this side effect, and after being admitted to hospital with a severe anxiety disorder, I was still never made aware that a drug I had been taking everyday since the age of 16 could be the catalyst.

Statistically 1 in 4 women claim that the pill negatively impacts their mental state, with women claiming that it even led onto extreme suicidal thoughts and increased anxieties. Quoting an article from The Independent “little is being done in the UK due to a lack of data and an apparent reluctance from the NHS to take measures to rectify this”. Despite there being an actual link between progesterone (the hormone in the pill) and depression, “the NHS is not monitoring women who are currently taking hormonal contraception and being treated for mental health issues.” To me, this is totally unacceptable and actually severely shocking that they don’t see this as worthwhile, but my theory is they don’t want to put women off the pill because it could then lead to more pregnancies (and more money on the NHS!).

If you are feeling abnormally anxious, or have noticed drastic changes in your mood. Please stop taking the pill and see if this makes any difference.


Your Gut


Hugely important! The natural hormones that your ovaries produce (estrogen, progesterone) are completely shut down by the pill, because they are replaced with fake versions which ACT DIFFERENTLY. I suffer from IBS (supposed diagnosis) which coincidentally happened around a few years after taking the pill. A healthy gut needs balanced hormones. I think it’s easy to think of the pill only causing you vaginal issues, but the hormones talk to your entire body! (Brain included - another explanation behind mental health problems). The pill causes nutrient deficiencies (in particular the vitamin B family) and can be a leading cause behind conditions such as leaky gut, IBS, food intolerance/sensitivities and general digestion issues.


Cervical Erosion/Ectropion


This is something I have had personal experience with and therefore wanted to share. For around 3 years I was suffering with extremely heavy vaginal discharge. It was watery, excessive and made my life and confidence a misery. Doctors finally realised that I had an ectropion on my cervix. This is when the softer cells on the inside of the cervix, move to the outside of the cervix where the cells are meant to be tougher. Because they are the mucus secreting cells, I was getting a huge influx of discharge caused by these cells being in the wrong place. They can also cause unexplained bleeding and especially bleeding after sex. I had to get these frozen off the first time, but they returned 5 months later. And can you guess why? Because the pill had caused such an imbalance that it FORCED these cells to make this movement.

I then underwent a LEEP procedure and came off the pill, of which, it has now been nearly a year and the ectropion hasn’t returned.


Just because you are fine on the pill now, doesn’t mean you always will be


This is probably the biggest thing I wish I had known before taking the pill. I asked my gynaecologist “But why am I having symptoms now when I’ve been fine on the pill for years?” and the answer is this:

Your body is constantly adapting and the way it works/communicates with the pill is always ever changing. Therefore, just because you are fine now, doesn’t mean you always will be because things change.

It’s just something to be aware of, and if you are suddenly experiencing an issue it’s a good thing to consider and perhaps evaluate whether stopping the pill will bring a difference.


Happy hormones = Happy health

6 views0 comments

Recent Posts

See All
 

©2021 by Queens of Eve. Proudly created with Wix.com